Alert archive / Pennsylvania / Frost Advisories in 2020

Frost Advisory 9, NWS State College, PA

September 20, 202024 counties in Pennsylvania

NWS State College, PA issued this frost advisory at Sep 20, 2020, 11:59 AM EDT for 24 counties in Pennsylvania. It took effect at Sep 21, 2020, 1:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2020, 11:59 AM EDT (15:59 UTC)
In effect from
Sep 21, 2020, 1:00 AM EDT
Expired
Sep 21, 2020, 9:00 AM EDT
In force
8 hr
Issued by
NWS State College, PA
All 24 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 57 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WWUS71 KCTP 201559
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1159 AM EDT Sun Sep 20 2020

PAZ017-019-024>028-033>036-042-045-046-049>053-056-057-063>065-
211300-
/O.NEW.KCTP.FR.Y.0009.200921T0500Z-200921T1300Z/
Clearfield-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams-York-
Including the cities of DuBois, Clearfield, State College, 
Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, 
Mifflintown, Somerset, Bedford, McConnellsburg, Chambersburg, 
Laporte, Lock Haven, Williamsport, Lewisburg, Selinsgrove, 
Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, 
Harrisburg, Hershey, Carlisle, Gettysburg, and York
1159 AM EDT Sun Sep 20 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT MONDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Portions of central Pennsylvania.

* WHEN...From 1 AM to 9 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants and vegetation from the
cold. Potted plants should be brought inside.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

Colbert/DeVoir
1 follow-up statement
699 
WWUS71 KCTP 210308
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1108 PM EDT Sun Sep 20 2020

PAZ017-019-024>028-033>036-042-045-046-049>053-056-057-063>065-
211300-
/O.CON.KCTP.FR.Y.0009.200921T0500Z-200921T1300Z/
Clearfield-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams-York-
Including the cities of DuBois, Clearfield, State College, 
Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, 
Mifflintown, Somerset, Bedford, McConnellsburg, Chambersburg, 
Laporte, Lock Haven, Williamsport, Lewisburg, Selinsgrove, 
Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, 
Harrisburg, Hershey, Carlisle, Gettysburg, and York
1108 PM EDT Sun Sep 20 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT MONDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Portions of central Pennsylvania.

* WHEN...From 1 AM to 9 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants and vegetation from the
cold. Potted plants should be brought inside.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Sep 20, 10:15 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 20, 10:15 AM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
1015 AM EDT Sun Sep 20 2020

.SYNOPSIS...
An anomalous surface high will remain over Pennsylvania through
Monday, then shift south of the state during midweek. A weak
cold front is likely to cross the state late Thursday, followed
by ridging along the east coast next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Another cool morning with surface high and associated dry air
over the region. Potent but moisture challenged shortwave
diving southeast across northern and central PA is inducing a
deck of mid level clouds currently brushing the northeast
quarter of the state. Other than that, subsidence associated
with strong surface high will ensure another day of abundant
sunshine and light wind. Max temps will be essentially a repeat
of yesterday given nearly identical boundary layer temps.

Clear skies, a calm wind and dry air will once again result in
efficient radiational cooling tonight, with readings tumbling
after sunset. Latest ensemble plumes indicate overnight lows
will be very close to those of this morning over the eastern
half of the state and perhaps a couple of degrees milder over
the western counties. It looks like areas of frost will again
be a concern where the growing season persists across central
and southern PA.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Air mass is progged to moderate a bit on Monday, resulting in a
slightly warmer afternoon. Otherwise, expect a repeat of
abundant sunshine and light wind under the influence of
anomalous surface high.

Monday night looks like another chilly one with potential frost
concerns. After that, center of surface high will drift south
of Pa, resulting in a warmer westerly flow. Plenty of sunshine
should push readings back to near seasonal averages with highs
from the mid 60s to mid 70s. Latest HRRR smoke model suggests
lingering smoke from western fires could be drawn over central
Pa Tuesday PM ahead of shortwave crossing the Grt Lks. If this
happens temperatures could be a bit cooler than forecast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Still looking for a very dry long term. Multiple waves moving
along the US/Canadian border will be starved of moisture. The
only one of note would be passing us Thursday night or Friday.
The GFS is wetter, making a few hundreths here and there, versus
the EC with this upper trough passage. However, the lack of
moisture will keep us from mentioning PoPs until we can get some
GOMEX or Atlantic moisture up into PA.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Expect VFR conditions and calm winds for the remainder of the
day under plentiful sunshine.

Outlook...

Mon-Thu...Mainly VFR, with patchy river valley fog possible
early each morning.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Dangelo/Gartner
AVIATION...DeVoir/Evanego
Hazardous weather outlook, Sep 20, 6:51 AM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
651 AM EDT Sun Sep 20 2020

PAZ017-019-024>028-033>036-042-045-046-049>053-056>059-063>065-
211100-
Clearfield-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-
Somerset-Bedford-Fulton-Franklin-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
651 AM EDT Sun Sep 20 2020

...FROST ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Patchy frost will again be possible tonight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-018-037-041-066-211100-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Northern Centre-
Tioga-Northern Lycoming-Lancaster-
651 AM EDT Sun Sep 20 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Pennsylvania, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.